Texas, 2015Damaging Winds and High Wind in Texas, April 24, 2015
April 24, 2015 · NWS LUB · 4 events in 4 counties and zones
Late this morning, scattered to numerous thunderstorms erupted over the central South Plains ahead of a vigorous mid-level dry slot. After producing pea size hail and minor street flooding in southwest Lubbock, these storms marched into the Rolling Plains and the far southeast Texas Panhandle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late this morning, scattered to numerous thunderstorms erupted over the central South Plains ahead of a vigorous mid-level dry slot. After producing pea size hail and minor street flooding in southwest Lubbock, these storms marched into the Rolling Plains and the far southeast Texas Panhandle. Shortly after 1200 CST, the northern end of these storms intensified into a small bow echo near Northfield (Motley County) where a severe wind gust to 59 mph occurred. This bow echo raced northeast at 50 mph and produced scattered damage to roofs and trees in the city of Childress. Farther west, very dry air and deep mixing west of a dryline helped carry some high winds to the surface over portions of the southern South Plains. No wind damage was reported with any of these high wind gusts, however sustained winds around 30 mph did result in some blowing dirt and minor visibility reductions. The overall lack of drought conditions and a healthy green-up of grasses helped mitigate both blowing dirt and wildfire impacts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 24, 11:41 AM CST, 29 minutes earlier.
Area forecast discussion, Apr 24, 11:41 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1241 PM CDT FRI APR 24 2015
.AVIATION...
LINE OF TSRA THAT RECENTLY CLEARED LBB AND PVW WILL IMPACT CDS
BEFORE 20Z LIKELY ACCOMPANIED BY SOME TEMPO VIS REDUCTIONS FROM
MODERATE OR HEAVY RAIN.
OTHERWISE...W-SW WINDS HAVE BEEN SLOW TO INCREASE TO 30 MPH BUT
THIS IS STILL EXPECTED TO UNFOLD FROM W-E IN THE COMING HOURS AS
DRIER AIR ARRIVES FROM NEW MEXICO.
LBB LOOKS TO STAY SHY OF AIRPORT WX WARNING CRITERIA OF 30
KNOTS...BUT WILL REVISIT THIS AS TRENDS DICTATE. W WINDS TO SCALE
BACK AT SUNSET BUT WILL REMAIN BREEZY OVERNIGHT.
&&
.PREV DISCUSSION... /ISSUED 1048 AM CDT FRI APR 24 2015/
UPDATE...
UPDATED TO INCREASE CLOUD COVER THROUGH EARLY AFTERNOON AND ALSO
TO ADJUST POPS HIGHER IN OUR SE ZONES FOR SCATTERED TO NUMEROUS
SHOWERS AND TSTORMS.
START TIME OF WIND ADVISORY AT NOON WILL BE LEFT INTACT FOR
NOW...HOWEVER WIDESPREAD 30+ MPH WINDS WILL LIKELY BE DELAYED A
FEW HOURS LONGER GIVEN A NEARLY MERIDIONAL FETCH OF SUBTROPICAL
CLOUDS EVIDENT ON WATER VAPOR FROM THE DAVIS MOUNTAINS NNE TO THE
SW PANHANDLE. AS A RESULT...LOW LEVEL MOISTURE AS FAR WEST AS
SOUTHEAST NM HAD YET TO EVEN BEGIN MIXING OUT AT 1530Z. HOWEVER...
A SHARP DRY SLOT CRESTING THE SACRAMENTOS WILL MAKE QUICK WORK OF
THIS MOISTURE IN THE HOURS AHEAD AND SHOULD SECURE WINDY
CONDITIONS FOR MUCH OF OUR AREA BY MID-LATE AFTERNOON.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ021>042.
&&
93
Hazardous weather outlook, Apr 24, 12:01 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
101 PM CDT FRI APR 24 2015
TXZ021>044-251815-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
101 PM CDT FRI APR 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE ROLLING
PLAINS THIS AFTERNOON. SMALL HAIL...BRIEF HEAVY RAINFALL AND WIND
GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE.
STRONG SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON CREATING WIND
SPEEDS IN EXCESS OF 30 MPH WITH GUSTS NEAR 50 MPH ACROSS MUCH OF THE
REGION. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA EXCEPT FOR
THE SOUTHERN ROLLING PLAINS.
ELEVATED FIRE DANGER IS POSSIBLE TODAY ESPECIALLY ACROSS THE FAR
SOUTHWEST TEXAS PANHANDLE AND NORTHWEST SOUTH PLAINS...WITH
STRONG WINDS COMBINING WITH DRY SURFACE CONDITIONS AND ABOVE
AVERAGE TEMPERATURES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ELEVATED FIRE DANGER IS POSSIBLE ACROSS THE FAR SOUTHWEST TEXAS
PANHANDLE AND NORTHWEST SOUTH PLAINS ON SATURDAY.
THERE MAY BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
ROLLING PLAINS LATE SUNDAY.
Thunderstorm Wind, Motley
- When
- April 24, 12:10 PM CST
- Where
- Motley County, 0.69 mi S of Northfield
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.270, -100.600
Measured by a Texas Tech University West Texas mesonet near Northfield.
Thunderstorm Wind, Childress
- When
- April 24, 12:30 PM CST to 12:33 PM CST
- Where
- Childress County, 1.34 mi W of Childress to 0.58 mi NNE of Childress
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 34.422, -100.224
Law enforcement reported scattered roof and tree damage in the city of Childress. Some roof debris was blocking portions of Main Street. Winds gusted to 56 mph and 57 mph at the nearby Childress airport and Texas Tech University West Texas mesonet, respectively.
High Wind, Yoakum
- When
- April 24, 2:15 PM CST
- Where
- Yoakum forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
High Wind, Lynn
- When
- April 24, 2:20 PM CST
- Where
- Lynn forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 24 to 25, 20151 death · $5.0 million · EF0 · 34 events
- Tornadoes and Damaging Winds in Mississippi, April 24 to 25, 2015$791,000 · EF1 · 28 events
- Tornadoes and Flash Flooding in Texas, April 24 to 25, 2015$585,000 · EF0 · 36 events
- Tornado and Hail in Louisiana, April 24 to 27, 2015$78,000 · EF1 · 37 events
- Tornadoes and Flash Flood in Texas, April 24 to 27, 2015$139,000 · EF1 · 24 events
- Tornadoes and Hail in Kansas, April 24, 2015$200,000 · EF1 · 14 events
- Tornadoes and Hail in Texas, April 24, 2015$115,000 · EF1 · 14 events
- Tornado and Damaging Winds in Louisiana, April 24, 2015$104,000 · EF1 · 8 events
- Hail and Damaging Winds in Texas, April 24, 2015$252,000 · 1 in hail · 10 events
- Tornado and Hail in Louisiana, April 24, 2015$30,000 · EF1 · 10 events
- Hail in Kansas, April 24, 2015$100,000 · 1.75 in hail · 5 events
- Tornado and Hail in Louisiana, April 24 to 25, 2015$75,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562726, 562728, 562729, 562730.